Background: Little attention has been afforded to the potential adverse sequelae of withholding anticoagulation therapy in a patient after neuraxial interventions.
Objective: Presenting a case of thromboembolic stroke in a patient after holding warfarin for a lumbar epidural steroid injection, previously unreported in published literature. The discussion that follows reviews the guidelines available to reduce the risk of thromboembolic events in anticoagulated patients in the periprocedural period.
Case report: An 81-year-old female with radicular pain secondary to spinal stenosis had been seen on 5 previous occasions for lumbar epidural steroid injections. Prior to each procedure warfarin was held for 5-7 days with demonstrable reversal of anticoagulation to within the safe limits set for neuraxial techniques by the American Society of Regional Anesthesia and Pain Medicine. On the morning following the sixth injection the patient was admitted to the hospital for new onset slurred speech and left-sided hemiparesis. A computed tomography scan established an acute, localized infarct in the distribution of the right middle cerebral artery. Her symptoms were non-reversible and permanent.
Conclusions: Thromboembolism is a potentially devastating complication associated with atrial fibrillation. Twenty percent of thromboembolic events in patients with atrial fibrillation are fatal, and greater than 50% result in permanent disability. While thromboembolic events following a brief period of normalization of coagulation for interventions appear rare, so is the incidence of epidural hematomas. Considering the high mortality and permanent rate of disability with thromboembolic events associated with atrial fibrillation, perhaps it is time to balance our focus on the complications of withholding anticoagulation with those of bleeding.